Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 130, NWS Fort Worth, TX

November 16, 2004Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this flash flood warning at Nov 16, 2004, 9:30 PM CST for Eastland County, Stephens County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2004, 9:30 PM CST (03:30 UTC)
Expired
Nov 17, 2004, 1:15 AM CST
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Eastland County, TX, Stephens County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS54 KFWD 170331
FFWFWD
TXC133-429-170715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
930 PM CST TUE NOV 16 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 115 AM CST

* AT 922 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTLAND AND STEPHENS      
  COUNTY...MOVING NORTH AT 30 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...  
  RANGER AROUND 940 PM CST
  BRECKENRIDGE AROUND 1010 PM CST
  CRYSTAL FALLS AROUND 1025 PM CST

OTHER LOCATIONS IN THE WARNING INCLUDE CISCO...AND HUBBARD CREEK 
LAKE.

OVER ONE INCH OF RAIN HAS ALREADY FALLEN AND ADDITIONAL RAINFALL 
AMOUNTS BETWEEN ONE AND TWO INCHES ARE LIKELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3210 9896 3230 9850 3262 9856 3293 9860
      3294 9906 3215 9909

$$
1 follow-up statement
000
WGUS74 KFWD 170515
FFSFWD
TXC133-429-170530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING CANCELED FOR STEPHENS AND EASTLAND 
COUNTIES...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR STEPHENS AND EASTLAND 
COUNTIES UNTIL 115 AM HAS BEEN CANCELED.

AT 1105 PM...WEATHER SERVICE RADAR INDICATED THE HEAVY RAIN HAD 
RAPIDLY DISSIPATED AND ONLY LIGHT TO OCCASIONALLY MODERATE RAIN WAS 
FALLING. 

ADDITIONAL FLOODING IS NOT ANTICIPATED. 

LAT...LON 3295 9902 3219 9902 3234 9865 3287 9870

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 5:50 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Nov 16, 5:50 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CST TUE NOV 16 2004

.AVIATION DISCUSSION...
WE WILL MAKE NO SIGNIFICANT CHANGES TO THE CURRENT FORECAST...OTHER
THAN TO UPDATE FOR CURRENT TRENDS. AREA OF PRECIPITATION BETWEEN
KCPT/KCRS/KACT WILL CONTINUE TO SPREAD NWD THROUGH THE EVENING...
WITH MORE WIDESPREAD RW/EMBEDDED TRW EXPECTED TO INCREASE FROM THE
SOUTHWEST BEGINNING LATER TONIGHT...AND LASTING THROUGHOUT THE DAY
ON WEDNESDAY. VFR CIGS CURRENTLY NOTED AT KDFW/KDAL SHOULD DECREASE
TO AT LEAST MVFR CRITERIA AS PRECIPITATION BEGINS...AND REMAIN
MVFR/IFR FOR REMAINDER OF THE FORECAST PERIOD. OTHERWISE...EXPECT
SURFACE WINDS TO REMAIN FROM THE SE AT 8-12 KTS.

65/DD

&&

.DISCUSSION...
UPPER LEVEL LOW IS NOW STARTING TO OPEN UP INTO A NEGATIVELY TILTED
SHORTWAVE TROUGH AND MOVE EASTWARD INTO W TX.  VERY DIVERGENT UPPER
LEVEL FLOW CONTINUES OVER TX...WITH AN UNUSUALLY MOIST AIRMASS
ADVECTING IN.  70+ DEWPOINTS ARE LOCATED IN THE GULF AND UPPER 60S
WILL MAKE THEIR WAY INTO THE SOUTHERN CWA.  OVERALL...MODELS IN GOOD
AGREEMENT AND ARE SUGGESTING A SLIGHTLY FASTER AND FARTHER NORTHWARD
PROGRESSION OF THIS SYSTEM...AND THIS MAKES SENSE WITH THE WEAKENING
EXPECTED.  THE FARTHER NORTHWARD TRACK WILL ALLOW FOR WARMER TEMPS
AND MORE UNSTABLE AIR TO MOVE INTO NORTH TEXAS.  THIS IS ALREADY
EVIDENT WITH THE SCATTERED SHOWERS AND THUNDERSTORMS STREAMING OVER
THE AREA THIS AFTERNOON...AND THIS SHOULD CONTINUE THIS EVENING.  A
STRONG SHORTWAVE NOW WEST OF DEL RIO WILL MOVE INTO THE CWA AFTER
MIDNIGHT FROM THE WEST.  EXPECT THIS TO BE THE TIME FRAME WHERE
WIDESPREAD 1-2 INCHES OVER THE W AND SW CWA WILL BE POSSIBLE.
ISSUED A FLOOD WATCH FOR THIS AREA AND LATER SHIFTS WILL EXPAND THIS
WATCH EASTWARD FOR TOMORROW.  UPPER LEVEL FORCING WILL SLOWLY MOVE
EAST ACROSS THE CWA TOMORROW WITH AN ADDITIONAL 1-3 INCHES OF RAIN
EXPECTED GENERALLY SOUTH OF I-20.  ALTHOUGH WIDESPREAD RAIN IS
EXPECTED NORTH OF I-20...GREATER DISPLACEMENT FROM BEST INSTABILITY
SUGGESTS THAT RAINFALL RATES MAY BE LOW ENOUGH THAT FLOODING MAY NOT
BE A PROBLEM.  STORM TOTALS IN THE LAMPASAS...WACO...TEMPLE...AND
CAMERON AREAS WILL BE THE HIGHEST...AND ISOLATED TOTALS OF 5 INCHES
ARE POSSIBLE IN THIS REGION.  FINALLY...THERE IS AN OUTSIDE CHANCE
OF ISO SEVERE WEATHER IN THE SOUTH LATE TONIGHT-WED MORNING...BUT
LATER SHIFTS CAN MONITOR FURTHER BEFORE WE ADD MENTION TO THE FCST.

WILL CLEAR RAIN OUT FROM WEST TO EAST WEDNESDAY NIGHT AS DRY SLOT
WORKS INTO THE AREA FROM THE SOUTHWEST.  WILL KEEP LOW CHANCES FOR
SHOWERS ON THURSDAY...AND FRIDAY SHOULD BE GENERALLY DRY.  SOME
PARTIAL CLEARING WILL BE POSSIBLE BY THURSDAY AFTERNOON.  WENT WITH
WARMER GUIDANCE FRI-SAT FOR TEMPS GIVEN THE SOUTHERLY FLOW EXPECTED
TO DEVELOP AHEAD OF THE NEXT FRONT.  NO CHANGES TO THE EXTENDED
FORECAST.  STILL FORECASTING A STRONG FRONT TO MOVE THROUGH SATURDAY
NIGHT...WITH A SLIGHT CHANCE OF SHOWERS EXPECTED.  TEMPS WILL RETURN
TO BELOW NORMAL...AND WILL KEEP SKIES MOSTLY CLOUDY AS SOME MID TO
UPPER LEVEL MOISTURE/ENERGY DOES NOT CLEAR THE AREA UNTIL MON. TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  68  61  71 /  90 100  70  30
WACO, TX              64  69  61  73 / 100 100  70  30
PARIS, TX             60  69  59  68 /  40  60  60  60
DENTON, TX            62  68  60  70 /  90 100  70  30
MCKINNEY, TX          64  68  61  70 /  80 100  70  50
DALLAS, TX            63  68  61  71 /  90 100  70  30
TERRELL, TX           64  69  61  70 /  70  90  70  50
CORSICANA, TX         63  72  61  73 /  80 100  80  40
TEMPLE, TX            64  70  60  73 / 100 100  70  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX....FLASH FLOOD WATCH ALONG AND WEST OF A CAMERON TO WACO TO
WEATHERFORD TO JACKSBORO LINE THROUGH 6 AM.

&&

92
Hazardous weather outlook, Nov 16, 3:39 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CST TUE NOV 16 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
339 PM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE
EASTERN PART OF NORTH TEXAS TONIGHT...WITH WIDESPREAD SHOWERS
EXPECTED ALONG AND WEST OF INTERSTATE 35...WHERE HEAVY RAINS ARE
POSSIBLE. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES...WITH ISOLATED
THREE INCH AMOUNTS...ARE POSSIBLE TONIGHT.  A FLOOD WATCH IS IN
EFFECT FOR TONIGHT FOR THE WESTERN PART OF NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD OVER ALL OF NORTH
TEXAS WEDNESDAY THROUGH EARLY THURSDAY...WITH HEAVY RAIN POSSIBLE
OVER THE SOUTHERN HALF OF THE REGION.  THE AREA MOST LIKELY TO
RECEIVE HEAVY RAINS IS SOUTH OF INTERSTATE 20...WHERE RAINFALL
AMOUNTS THROUGH EARLY THURSDAY WILL AVERAGE BETWEEN TWO AND THREE
INCHES...WITH ISOLATED AMOUNTS NEAR FIVE INCHES POSSIBLE.

ON THURSDAY...THUNDERSTORM CHANCES WILL DECREASE FROM THE WEST AS THE
SYSTEM MOVES ACROSS THE AREA. THE HEAVY RAIN THREAT WILL EASE BUT
CLOUD TO GROUND LIGHTNING WILL CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR FLOODING PROBLEMS IN THE
WEST TONIGHT.

42

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 6:43 AM CSTFlash Flood WarningFWDBell, Coryell, Lampasas107 min
Nov 17, 8:00 AM CSTFlash Flood WarningFWDBosque, Hood, Somervell3 hr
Nov 17, 8:37 AM CSTFlash Flood WarningFWDBell, Coryell3 hr
Nov 17, 9:55 AM CSTFlash Flood WarningFWDTarrant95 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.